Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 59, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 16, 2003, 3:10 PM EDT for Georgetown County, South Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2003, 3:10 PM EDT (19:10 UTC)
- Expired
- May 16, 2003, 4:00 PM EDT
- In force
- 50 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Georgetown County, SC
The radar
The Wilmington radar (KLTX), 94 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1150 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 629 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
226
WUUS52 KILM 161910
SVRILM
SCC043-162015-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
309 PM EDT FRI MAY 16 2003
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GEORGETOWN COUNTY IN NORTHEAST SOUTH CAROLINA
* UNTIL 400 PM EDT
* AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER NORTH
SANTEE...OR ABOUT 8 MILES SOUTH OF GEORGETOWN...MOVING NORTHEAST AT
15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GRAVES AROUND 320 PM
GEORGETOWN AROUND 330 PM
WEDGEFIELD PLANTATION AROUND 340 PM
PAWLEYS ISLAND AROUND 400 PM
PLANTERSVILLE AROUND 405 PM
BROOKGREEN GARDENS AROUND 415 PM
MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.
LAT...LON 3316 7934 3327 7948 3362 7915 3365 7913
3361 7913 3360 7910 3358 7910 3357 7907
3357 7900 3338 7915 3329 7916 3326 7918
3328 7921 3324 7921
$$
KREITNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:25 PM EDT, 45 minutes earlier.
Area forecast discussion, May 16, 2:25 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 225 PM EDT FRI MAY 16 2003 PUBLIC: BACK DOOR COLD FRONTAL PASSAGE SAT MRNG WILL INCREASE CONVECTIVE POPS TO THE HIGH CHANCE CATEGORY LATE TONIGHT. WEDGE PATTERN BUILDING SOUTH ALONG THE COAST WILL HELP KEEP LOW LEVELS MOIST THRU AT LEAST SUNDAY. WILL KEEP POPS IN THE HIGH CHC TO LIKELY CATEGORIES THRU THEN WITH PREDOMINANTLY INTERMITTENT STRATIFORM PRECIP. RIDGE HANGS ON ALONG THE EAST COAST THRU EARLY TUE WITH DECREASING CHANCES OF PRECIP EACH DAY. NEXT SYSTEM PASSES THRU WED/THU BEFORE HIGH PRES BUILDS IN AGAIN FRI. MARINE: FAIRLY LIGHT AND VARIABLE WINDS ACROSS THE WATERS UNTIL A BACK DOOR COLD FRONT DROPS S EARLY SAT. WINDS THEREAFTER WILL BE OUT OF THE NE AT 15-20 KT OR SO...HIGHEST FROM CAPE FEAR NORTH. WINDS SHOULD SHIFT A BIT MORE TO THE E MON AS STRONG HIGH PRES MOVES OFF THE SOUTHERN NEW ENGLAND COAST. THE HIGH APPEARS TO MOVE DOWN THE MID ATLANTIC COAST TUE ALLOWING WINDS TO BECOME MORE SOUTHERLY. SW WINDS INCREASE WED AHEAD OF AN APPROACHING COLD FRONT. SEAS SHOULD BUILD OVER THE WEEKEND DUE TO THE PROLONGED NE FETCH...HOWEVER PLAN TO KEEP JUST BELOW SCA LEVELS. FCSTID = 40 ILM 67 76 63 74 / 50 60 50 50 LBT 65 77 62 72 / 50 60 50 50 FLO 67 81 64 77 / 50 60 50 50 MYR 68 76 64 74 / 50 60 50 50 .ILM... NC...NONE. SC...NONE. PUBLIC: KREITNER MARINE: JAQ
Hazardous weather outlook, May 16, 5:10 AM EDT, 10 hours before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-161110- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 510 AM EDT FRI MAY 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. SRP
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 4:25 PM EDT | Severe Thunderstorm Warning | ILM | Williamsburg | 65 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.